Aa
A
A
A
Close
Women's Health Community
65.6k Members
Avatar universal

Blood clots due to Yasmin birth control!

Hi everyone, yesterday I brought my wife home from the hospital (7 days) after she was admitted for having blood clots.  She has a blood clot in her upper arm/shoulder area, and a blood clot in each lung.  The ONLY risk factor she has towards blood clots is that she is on birth control.  She has been on Yasmin for around 4-5 months now (she was previously on orthotricyclin).  My wife is 25 and a non-smoker.  The doctors have told us that getting blood clots for someone my wife's age, with no other factors, is very rare.  Has anyone else ever had this problem, or even heard of it?  The doctors said that typically someone who gets blood clots from birth control bills are 35 years old or over and a smoker.  My wife is still in pain and her blood levels are still not very close to the normal range.  I've been doing some research and haven't found anything about someone getting blood clots from Yasmin without any other factors involved (smoking, history of clotting, long plain/car ride, etc).  After seven days in the hospital and watching my wife deal with a lot of pain, I'm just trying to find some answers.  Thanks!
42 Responses
Avatar universal
Hey,
My friend is 20 and took Yasmin for a short period of time, not sure how long, less than a year I believe.  She ended up having a blood clot in her lung, and now has to give herself a shot and take special blood thinners.  I also know she goes to get her blood looked at very frequently.  She also is a non-smoker, otherwise very healthy, active female.   I know they are still looking for answers for her and the only thing they have told her is that she's just one of the very few people to have blood clots from taking it.  Sorry I can't be much more help than that.  
Avatar universal
Your wife needs her doctor to run specific blood tests for clotting disorders.  She might have a protien c deffiancy and that could raise her risk for devloping blood clots no matter what the situation is and of course birth control would definitely increase her risks.  Did they mention if she would have to take blood thinners permanently?
Avatar universal
I am a cardiovascular sonographer. I do venous doppler to rule out blood clots .I am seeing an alearming number of yourng ladies with blood clots in extremities that have led to life threatening pulmonay embolisms' ( Blood clots in the lungs. FEEL free to contact me .I have been scanning for years and have never seen such an alarming connection , or blood clits in young ladies.  Yasmin needs taken off the market ,it is a dangerous drug !

***@****
Avatar universal
That email above -

mary tate xxx  @ yahoo com -- please note the site didn;t allow me to post the email so merge all that together and email me.
Avatar universal
So sorry to hear about your wife. I too had a PE last July. It started out as pain in my left arm. I thought I had pulled a muscle lifting my son and holding him. Over the course of 5 days is traveled up my arm and (I assume now) into my lung where it stopped. On the fifth day I began to wonder if I was having a heart attack and decided to go to ER where it was found that I had 2-3 small clots in my left lung. The only factor for me was that I was on Yasmin. I had to be on cumadin treatment for 6 months after leaving the hospital. Then I went off of it for 2 months before they ran tests to rule out any genetic factor. (Tests proved that there was no genetic cause).  I was 31 at the time, non-smoker and pretty active. I've been told no more birth control pills and no estrogen therapy when I go through menopause.

I hope your wife is doing much better now.
Avatar universal
I was just scrolling threw and happened to stop here. A 21 year old girl from where I live had a blod clot in her lung, and brain they revived her twice at the little hospital in our town. They ended up airlifting her to the city. From there she went to a better place.  She was getting married in four weeks and started taking birth control. A good girl, healthy, and active also. The only thing I dont know for sure is the type of birth control that she was on. Six other women from our little town has came forward of there experience with the birth control pill!!!!! How many women have to die or  suffer before someone realizes something just isn't right???????!!!!!!!!!!!?????????? I know that this was not helpful at all. Im sorry. I just saw this post and had a lot on my shoulders. This is the kind of stuff that is bothersome.
Avatar universal
I am a 22-year old (non-smoker) female who had been on Yasmin for 6 months. I was recently hospitalized for multiple blood clots in both lungs that the doctor believes to be linked to my birth control. I am currently on oxygen because my lungs may never heal completely and I may be on blood thinners for the rest of my life. I wish someone had told me this would have happened 6 months ago when I was put on Yasmin. I would have refused the pill and taken my chances with condoms. My six months on Yasmin has effected the rest of my life.
Avatar universal
I too suffered due to Yasmin.  I spent three days in the hospital and had an acute bilateral pulmonary embolism (severe clotting in both lungs).  I even had clots in my pulmonary arteries, which lead to one's heart.  I was told that I would have to be on medication for 6 months- 1 year, and full recovery would take one full year.  However, the doctors attributed my lifestyle (healthy & active - I run approx 15 miles a week) the reason that I survived and the reason I recovered quickly (less than 6 months).  Approximately one month after my pulmonary embolism, I began running again.  Four months after my pulmonary embolism, I ran my first 5k event.  Although, it was difficult exercising at first, I learned that exercising helps to keep blood coagulation at healthy levels, either before or after a PE.  I'm sure there is other compelling reasons to exercise, but I now say that running saved my life.  And I have made it my mission to tell everyone I know that birth control pills CAN KILL YOU.  No one ever mentioned it to me before and I think doctors should make a point of it.  It should be an imperative.
Avatar universal
I was recently hospitalised after developing blood clots in both lungs. I had been taking Yasmin for 4 months. I am 37 and very fit and healthy - I don't generally get sick. I have no known hereditary history but will be tested later.

Lucia (New Zealand)
Avatar universal
I was in the emergency room last week for a pulmonary embolism due to a few small blood clots in my lung.  I have been on Yasmin for 4.5 years and am now off the pill and taking blood thinners and having to give myself injections.  Like many of you say above, I could be taking them for the rest of my life.  This is one of the scariest things I have had happen to me.  Like many others, I am a 27 year old healthy female who has not smoked ever.  It is very scary to know that something as simple as taking a birth control pill can potentially kill you.  Seems to me from the comments I've found on the internet that Yasmin especially seems to cause clots.  There needs to be something done to help prevent this in the future!!!
Avatar universal
This is really scary! I'm so sorry to hear of what you have all been through. My doc put me on Yasmin two days ago as she said this pill has a low number of side effects...??!!  After reading this tho you have all completely put me off taking it.  And I realise everyone is different but after googling "Yasmin" it sure seems like there is a lot of out people having similar problems. Thanks guys for the info I would probably have kept taking it if I hadn't come across this.
Avatar universal
I just want to say that I too was told that my condition was rare.  After reading these posts, I'm not so sure.  I was put on Yasmin after having an ovarian cyst and dysfunctional bleeding-not for birth control.  I was a healthy 40 year old non-smoker/non-drinker.  After 2 months and 1 week on Yasmin, I suffered a stroke due to a blood clot in my brain caused by this drug.  I will be on Warfarin possibly for the rest of my life and will be at an increased risk for stroke and heart attack for the rest of my life.  If you know anyone taking this drug, please warn them.  I thought that this couldn't happen to me as well!!
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
From skin changes to weight loss to unusual bleeding, here are 15 cancer warning signs that women tend to ignore.
Here’s what you need to know about the transition into menopause – and life after the change takes place.
It’s more than just the “baby blues.“ Learn to recognize the signs of postpartum depression – and how to treat it.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Find out if PRP therapy right for you.